Niacin Unsafe

The Physicians Committee
DONATE
 
BREAKING MEDICAL NEWS August 1, 2014

Niacin Unsafe

August 1, 2014

Niacin—the B-vitamin often taken as a supplement to reduce triglycerides—appears to increase mortality risk, according to a study published in the New England Journal of Medicine. Researchers investigated the effects of an extended-release niacin on 25,673 participants as part of the Heart Protection Study 2–Treatment of HDL to Reduce the Incidence of Vascular Events (HPS2-THRIVE) study over four years. Those who took the niacin drug had a 9 percent increased risk for death, compared with the placebo group. Niacin did not reduce the risk of heart attack or stroke.

The HPS2-THRIVE Collaborative Group, Landray MJ, Haynes R, et al. Effects of extended release niacin with laropiprant in high-risk patients. N Engl J Med. 2014;371:203-212.

Lloyd-Jones DM. Niacin and HDL cholesterol—time to face facts. N Engl J Med. 2014;371:271-273.

Anderson TJ, Boden WE, Desvigne-Nickens P, et al. Safety profile of extended-release niacin in the AIM-HIGH trial. N Engl J Med. 2014;371:288-290.

Subscribe to the Physicians Committee's Breaking Medical News.

Breaking Medical News is a service of the Physicians Committee for Responsible Medicine, 5100 Wisconsin Ave., Ste. 400, Washington, DC 20016, 202-686-2210. Join the Physicians Committee and receive the quarterly magazine, Good Medicine.

Breaking Medical News Topics:
cancer (146)
diabetes (110)
vegetable (80)
vegan (77)
fruit (69)
obesity (68)
Breaking Medical News Archive:
2017 (68)
2016 (82)
2015 (80)
2014 (71)
2013 (67)
2012 (33)
2011 (16)
2010 (36)
2009 (27)
2008 (21)
2007 (18)
2006 (21)
2005 (13)
2004 (8)
2003 (11)
2002 (9)

 

Meet PCRM's Nutrition Experts